Beware! Pain killers could spike your BP

Last Updated: Wednesday, March 21, 2012 - 17:43

Tel Aviv: Beware of painkillers - they could be spiking your blood pressure (BP) levels even without doctors suspecting the actual cause, a study reveals.

Many common over-the-counter medications are underlying causes of hypertension, a major risk factor for stroke, heart attack, and aneurisms, said Ehud Grossman, professor of medicine at the Tel Aviv University`s Sackler Faculty of Medicine.

Such drugs include contraceptive pills, various anti-depressants, anti-inflammatory pills to control pain and bacterial antibiotics, added Grossman, the American Journal of Medicine reported.

Though high BP is a known side-effect of many of these drugs, doctors do not always account for them in their treatment plans, and they don`t inform patients of their potential risks, according to a university statement.

While many medications can cause hypertension (high BP), both patients and doctors remain dangerously uninformed, "In diagnosing the causes of hypertension, over-the-counter drugs like ibuprofen are often overlooked," said Grossman.

Patients often assume that because a medication can be obtained without a prescription, it`s relatively harmless. But that`s not always the case, concluded Grossman.

IANS



First Published: Wednesday, March 21, 2012 - 17:43

More from zeenews

 
comments powered by Disqus